Try it
Pharmacology · Antimicrobials
Sample itemWhich drug causes 'gray baby syndrome' in neonates?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Chloramphenicol
Neonates lack the glucuronyl transferase needed to conjugate chloramphenicol, so it accumulates and causes vomiting, hypotension, cyanosis and circulatory collapse. Tetracyclines stain teeth, aminoglycosides are ototoxic and fluoroquinolones affect cartilage.
Option by option
A. Chloramphenicol (correct)
Correct. Immature glucuronidation leads to toxic levels.
B. Ciprofloxacin
Ciprofloxacin can damage growing cartilage and tendons.
C. Tetracycline
Tetracycline causes tooth discolouration and bone effects in children.
D. Gentamicin
Gentamicin causes ototoxicity and nephrotoxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntimicrobialsDuring a rapid intravenous infusion of vancomycin, a patient develops flushing and an er…
- AntimicrobialsA 68-year-old man on prednisolone for polymyalgia rheumatica is given ciprofloxacin for…
- AntimicrobialsWhat is the principal mechanism of beta-lactam antibiotics?